Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Burlington, VT

June 29, 2021Essex County, New York

NWS Burlington, VT issued this special weather statement at Jun 29, 2021, 4:11 PM EDT for Essex County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 4:11 PM EDT (20:11 UTC)
Expired
Jun 29, 2021, 5:15 PM EDT
In force
64 min
Issued by
NWS Burlington, VT

County Essex County, NY

The radar

The Burlington radar (KCXX), 56 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

090 
WWUS81 KBTV 292011
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
411 PM EDT Tue Jun 29 2021

NYZ030-031-034-035-292115-
Southern Franklin-Western Essex-Western Clinton-Eastern Essex-
411 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLINTON...
SOUTHEASTERN FRANKLIN AND NORTHERN ESSEX COUNTIES...

At 410 PM EDT, a strong thunderstorm was located 8 miles northeast of
Saranac Lake, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm, in addition to brief heavy rainfall. 

Locations impacted include...
Saranac Lake, Lake Placid, Willsboro, Westport, Wilmington,
Elizabethtown, Keene, Au Sable Forks, Jay In Essex County, Black
Brook, Lewis, Upper Jay, Union Falls, Ray Brook, North West Bay,
Willsboro Point, Clintonville, Ligonier Point, Deerhead and Ausable
Forks.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4431 7417 4453 7408 4444 7334 4417 7341
TIME...MOT...LOC 2010Z 281DEG 22KT 4441 7401 

$$

Banacos

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Jun 29, 3:36 PM EDT, 35 minutes earlier.

Area forecast discussion, Jun 29, 3:36 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
336 PM EDT Tue Jun 29 2021

.SYNOPSIS...
Warm and humid conditions will continue across the North Country
through Wednesday, before a surface front drops through the region
resulting in slightly cooler temperatures for the middle to end of
the week. Scattered showers and thunderstorms are likely with this
front Wednesday, with greater areal coverage and the possibility of
some stronger storms. Unsettled and cooler conditions are expected
for the end of the week into the weekend with several more chances
for precipitation.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 336 PM EDT Tuesday...As expected, scattered showers and
thunderstorms have developed across portions of the region this
afternoon along an almost stationary frontal boundary draped over
the international border. Most of this activity will wane this
evening with the loss of daytime heating, but as the front edges
into northern New York overnight, a long line of upstream convection
will move in later this evening into Wednesday morning, mainly on a
line from Alexandria Bay, NY to Swanton, VT. Elevated instability
along the boundary should maintain embedded thunder, but not
expecting any discrete thunderstorms.

Big question going into Wednesday will be the potential for strong
to sever storms. Based on the ongoing convective activity overnight,
expect there to be a decent amount of cloud cover across northern
portions of the forecast area Wednesday morning which will act to
reduce instability during peak heating. Meanwhile, ahead of the
front, CAPE values across south-central Vermont are expected to
climb into the 1000-2000 J/kg range with a warm and moist airmass
still in place. Upper-level height falls and favorable jet dynamics
will help provide the synoptic forcing we've been lacking the past
several days, and combined with sufficient deep layer shear of ~40
knots some strong to severe will be possible, mainly south of VT
Route 2. This lines up well with SPC's Day 2 slight risk with
primary threats being heavy rainfall and damaging winds.

Convection will diminish Wednesday night as the front slowly sags
southward but with only weak cold air advection expected under
variable cloudiness, it'll be slow for temps and humidity to fall.
Still by morning it should be way more comfortable than the past few
days with temps in the mid/upper 60s and dewpoints in the upper 50s
to low-60s.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 336 PM EDT Tuesday...Trends in model data show the welcome cold
front passing faster and settling farther south on Thursday morning.
Therefore, more of our area will be dry with partial clearing and
pleasant conditions through the day. High temperatures will top out
only in the 70s with dew points noticeably lower in the 55 to 60
range in most locations. Wind fields will be very weak with a
negligible pressure gradient, so even with daytime heating we will
have only light northerly winds.

As for precipitation, even in southern Rutland and Windsor counties
nearer to a temperature gradient aloft, instability should be
limited enough to prevent thunderstorm redevelopment. However, in
response to a southward moving upper-level low near Lake Huron,
southwesterly flow aloft will strengthen upwind and force a
northward expansion of clouds and showers across our area. A light
rainfall Thursday afternoon may occur over much of the southern half
of Vermont and southern portions of the Adirondacks. Note that there
are some indications that a coastal low will develop in response to
the digging trough to our west, and this would act to consolidate
precipitation well to our east. Therefore, we keep chances of
rainfall moderately low at this time.

For Thursday night, we bring those shower chances all the way
northward. Again, with low-level flow out of the north we will see
only light rainfall during this time period with a generally low
predictibility event for any given location given a messy large-
scale dynamical forcing for precipitation. Given the cooler air mass
in place, expect low temperatures range through the 50s in most
locations.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The holiday weekend continues to be a difficult period to pin down
for weather details given the unusual large-scale pattern. A
relatively cool air mass will be overhead through the period, with
temperatures near normal - highs mostly in the 72 to 82 range. While
each day still has some precipitation chances, we are beginning to
see some support for drier weather with a closed upper level low
diving so far south and west that it takes most of the shower
activity south of our area. As of 336 PM EDT Tuesday. This is when
the 500 millibar low is most likely to be near Lake Ontario, which
supports ample upper-level divergence that would promote widespread
showers. Given that it will probably be the cloudiest day of the
long term, Friday will also be the coolest day of the period.
Saturday looks most likely to be dry in most locations as we may be
positioned in a col between systems. Then on Sunday if the upper
level low emerges over our area, we should see the impact of a cold
pool aloft on afternoon and evening weather. Therefore, we have a
slight chance of thunder. Again, the highly amplified steering
pattern makes predictability quite low for this scenario, but we
will keep a close eye given the holiday weekend.

For early next week, it appears a stronger cold front may swing
southeastward on Monday with a quick influx of warmer and more humid
air out ahead streaming into our area. In this scenario, instability
and shear could support strong thunderstorms, followed by much drier
air advecting in from the north on Tuesday. Deep mixing on Tuesday
would support temperatures just about as warm as on Monday, peaking
in the low 80s in the lower valleys but with refreshingly drier air.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...VFR conditions are largely expected
through the TAF period across most sites with brief MVFR/IFR
possible in any showers/storms that hit a terminal this
afternoon. Otherwise SCT mid clouds this afternoon increase in
coverage this evening and through the overnight becoming BKN-OVC
Wednesday. Some MVFR moves into portions of northern New York
overnight with periods of showers likely, but all VT sites
should remain VFR. Scattered showers and thunderstorms develop
Wednesday afternoon with additional chances for lowering
vsby/cigs. Winds variable today below 10kts, becoming light SSW
overnight, and eventually gusty at 15-20kts from mid-morning
Weds onward.

Outlook...

Wednesday Night: Mainly VFR, with local MVFR possible. Chance
SHRA, Slight chance TSRA.
Thursday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
Thursday Night: VFR. Chance SHRA.
Friday: Mainly VFR, with areas MVFR possible. Chance SHRA.
Friday Night: MVFR/IFR conditions possible. Chance SHRA.
Saturday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.
Saturday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.
Independence Day: VFR. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory until 7 PM EDT this evening for VTZ009-011-012.
NY...None.

&&

SYNOPSIS...Lahiff
NEAR TERM...Lahiff
SHORT TERM...Kutikoff
LONG TERM...Kutikoff
AVIATION...Lahiff
Hazardous weather outlook, Jun 29, 3:47 AM EDT, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
347 AM EDT Tue Jun 29 2021

NYZ026>031-034-035-087-VTZ001>008-010-016>019-300800-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Orange-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
347 AM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are expected on Wednesday, with a
few strong to severe storms possible, especially across central and
southern Vermont. The primary threat would be localized gusty winds,
frequent lightning and very heavy down pours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ009-011-012-300800-
Western Addison-Western Rutland-Windsor-
347 AM EDT Tue Jun 29 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are expected on Wednesday, with a
few strong to severe storms possible, especially across central and
southern Vermont. The primary threat would be localized gusty winds,
frequent lightning and very heavy down pours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 29, 3:08 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Burlington VT
308 PM EDT Tue Jun 29 2021

VTZ011-012-019-292015-
Eastern Rutland-Western Rutland-Windsor-
308 PM EDT Tue Jun 29 2021

...THUNDERSTORMS WILL AFFECT RUTLAND COUNTY THROUGH 4 PM...
COUNTIES...

At 305 PM EDT, radar indicated several developing thunderstorms in
the Northern Hudson Valley between Hague to Lake George. Movement
was east at 20 mph.

Winds in excess of 30 mph are possible with these storms and may
intensify further.

Locations impacted include...
Rutland, Castleton, Rutland City, Middletown Springs, Wallingford,
Mt. Holly, Mt. Tabor, Rutland - Southern Vermont Airport, Benson,
Poultney, Fair Haven, Clarendon, West Rutland, Ira, Wells, West
Castleton, Pawlet, Poultney Village, Mount Tabor and Tinmouth.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4330 7299 4331 7325 4353 7324 4356 7326
      4358 7330 4360 7329 4363 7331 4363 7337
      4357 7340 4359 7343 4362 7342 4364 7343
      4374 7337 4363 7273 4330 7286 4330 7297
      4329 7298 4329 7299
TIME...MOT...LOC 1905Z 289DEG 18KT 4370 7354 4346 7364 4339 7380

SLW
Special weather statement, Jun 29, 3:18 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Burlington VT
318 PM EDT Tue Jun 29 2021

NYZ029-030-087-292015-
Southeastern St. Lawrence-Southern Franklin-Southwestern St.
Lawrence-
318 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN AND
SOUTHEASTERN ST. LAWRENCE COUNTIES...

At 316 PM EDT, a strong thunderstorm was located near Hermon, moving
east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Canton, Colton, Piercefield, Carry Falls Reservoir, Degrasse, Hermon,
Lake Ozonia, Pierrepont, Russell, Stark, Pyrites, Conifer, Higley
Flow State Park, Gale, North Russell, De Kalb Junction, Childwold,
Shurtleff, South Colton and West Pierrepont.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If threatening weather approaches your location, seek shelter
indoors.

LAT...LON 4435 7533 4462 7525 4458 7459 4417 7453
TIME...MOT...LOC 1916Z 281DEG 26KT 4442 7519

Banacos
Special weather statement, Jun 29, 3:27 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Burlington VT
327 PM EDT Tue Jun 29 2021

NYZ030-031-034-292030-
Southern Franklin-Western Essex-Western Clinton-
327 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN AND
NORTHWESTERN ESSEX COUNTIES...

At 326 PM EDT, a strong thunderstorm was located over Madawaska,
moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Saranac Lake, Adirondack Regional Airport, Lake Placid, Debar
Mountain, Madawaska, Harrietstown, Paul Smiths, Saranac Inn, Ray
Brook, Lake Colby, Rainbow Lake, Loon Lake, Gabriels, Lake Clear,
Upper Saint Regis, Onchiota, St. Regis Mountain, Azure Mountain,
Vermontville and Franklin Falls.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4435 7455 4463 7459 4458 7393 4428 7391
TIME...MOT...LOC 1926Z 281DEG 25KT 4452 7444

Banacos
Special weather statement, Jun 29, 4:06 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Burlington VT
406 PM EDT Tue Jun 29 2021

NYZ029-030-034-292100-
Southeastern St. Lawrence-Southern Franklin-Western Essex-
406 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN...
SOUTHEASTERN ST. LAWRENCE AND WESTERN ESSEX COUNTIES...

At 406 PM EDT, a strong thunderstorm was located near Cranberry Lake,
moving southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Tupper Lake, Piercefield, Cranberry Lake, Wawbeek, Horseshoe Lake,
Gale, Conifer, Childwold, Shurtleff, Axton Landing and Coreys.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4432 7417 4395 7421 4396 7426 4398 7426
      4412 7428 4408 7470 4414 7491 4439 7481
TIME...MOT...LOC 2006Z 295DEG 23KT 4427 7475

Banacos
Special weather statement, Jun 29, 4:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
411 PM EDT Tue Jun 29 2021

NYZ030-031-034-035-292115-
Southern Franklin-Western Essex-Western Clinton-Eastern Essex-
411 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLINTON...
SOUTHEASTERN FRANKLIN AND NORTHERN ESSEX COUNTIES...

At 410 PM EDT, a strong thunderstorm was located 8 miles northeast of
Saranac Lake, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm, in addition to brief heavy rainfall.

Locations impacted include...
Saranac Lake, Lake Placid, Willsboro, Westport, Wilmington,
Elizabethtown, Keene, Au Sable Forks, Jay In Essex County, Black
Brook, Lewis, Upper Jay, Union Falls, Ray Brook, North West Bay,
Willsboro Point, Clintonville, Ligonier Point, Deerhead and Ausable
Forks.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4431 7417 4453 7408 4444 7334 4417 7341
TIME...MOT...LOC 2010Z 281DEG 22KT 4441 7401

Banacos

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:08 PM EDTSpecial Weather StatementBTVRutland67 min
Jun 29, 3:32 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor58 min
Jun 29, 5:00 PM EDTSpecial Weather StatementBTVRutland60 min
Jun 29, 5:20 PM EDTSpecial Weather StatementBTVOrange40 min
Jun 29, 7:35 PM EDTSpecial Weather StatementBTVRutland55 min
Jun 29, 3:18 PM EDTSpecial Weather StatementBTVSt. Lawrence57 min
Jun 29, 3:27 PM EDTSpecial Weather StatementBTVFranklin63 min
Jun 29, 4:06 PM EDTSpecial Weather StatementBTVFranklin54 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.